# SDR 20010410AP023

- Difficulty date: March 27, 2001
- Submitted: April 4, 2001
- Operation: General aviation
- Aircraft: N7373J
- Make and model: Piper PA-28-140
- Aircraft serial: 2824728
- Aircraft time: 5,518 hours
- System (JASC): 3222 · Nose/Tail Landing Gear Strut/Axle
- Part: Strut
- Part number: 6528000
- Condition: Cracked
- Location: Nose Gear
- Part time: 5,518 hours
- Stage of operation: LD
- How discovered: O
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

THE STUDENT WAS ON HIS FINAL CROSS COUNTRY FLIGHT TO BLOOMINGTON, IN.  THE TRAFFIC PATTERN AND FINAL APPROACH WAS NORMAL.  THE PILOT FLARED AND TOUCHED THE MAIN GEAR FIRST ON RUNWAY 35 AT BMG.  THE NOSE GEAR SETTLED ONTO THE RUNWAY, THE PILOT REACHED FOR THE BRAKE HANDLE WHEN THE NOSE SETTLED LOWER THAN NORMAL AND THE PROPELLER STRUCK THE GROUND.  THE PILOT STATED ALL FLIGHT CONTROLS, AND ENGINE CONTROLS WERE NORMAL.  THE APPROACH AND LANDING, AS DESCRIBED BY THE PILOT WAS CONFIRMED BY THE TOWER CONTROLLER ON DUTY AT THE TIME OF THE INCIDENT.  THE NOSE GEAR INNER LOWER TUBE BROKE.  INVESTIGATION REVEALED A POSSIBLE  PRE-EXISTING CRACK RESULTING IN NOSE GEAR COLLAPSE.
